Here is what I’ll cover in this post:
- Metformin’s most common side effects are Gastrointestinal (GI) related
- While the vast majority of symptoms resolve within two weeks, I’ll provide my tips for mitigating GI side effects
- For scientifically minded readers, I’ll discuss how metformin causes GI effects
Metformin is very safe, but some patients experience GI issues:
Metformin is overall a very safe medication. The most common side effects are gastrointestinal (GI), and they often resolve themselves within 2 weeks. These side effects include nausea, bloating, loose stools, diarrhea, abdominal cramps, and vomiting.
Gastrointestinal side effects due to metformin are seen in 20-30% of patients, and are typically more bothersome than they are severe. This number is quite a bit lower when using the Extended Release (ER) version of metformin, rather than the Immediate Release (IR) version. The number of patients who discontinue metformin as a result of side effects using the ER version is less than 3% in my experience. At AgelessRX we always recommend Extended Release (ER) Metformin to new patients.
The vast majority of symptoms resolve within two weeks:
Luckily, the vast majority of individuals who do experience gastrointestinal upset find that their symptoms resolve within two weeks, and it only returns if they increase their dosage too quickly. If you find that you are one of the individuals who is still experiencing symptoms after the initial two weeks, or part of the group that experiences more upsetting symptoms right off the bat, there are several things you can try to eliminate GI distress.
Follow Dr. Z’s GI Mitigation Hacks:
- Take Metformin with a meal. You are less likely to experience discomfort if your stomach is full when you take metformin, so take it with the largest meal you consume. You can also split your dose in half and split the dose between opposite ends of the day. For example, take half of your dose with breakfast and half with dinner.
- Take Metformin on a schedule. If you consistently miss doses, it is difficult for your body to acclimate and reduce side effects.
- If you happen to have the Immediate Release (IR) version of metformin, switch your prescription to Extended Release (ER). This allows the Metformin to be released slowly into your system rather than all at once, and can potentially decrease or eliminate side effects that may only be caused by the large amount being taken in at once with the IR version
- Cut your 500mg tablet into halves or quarters in order to begin with a smaller dose. It is possible you just need to slowly increase your dose in order to avoid GI upset. Starting with a quarter of a tablet and increasing each week by a quarter of a tablet is an easy way to slowly increase to the full 500mg dose. If you are using the ER version, it will immediately convert to IR upon cutting or crushing, but this is safe to do in order to break up your dose (you have my permission to ignore the “do not crush or chew” warning on the bottle when it comes to metformin). It may take longer for you to experience the full benefits of metformin by going this route, but the road will be much more pleasant without the GI upset.
- Try taking gas and bloating relief substance simethicone (Gas-X or a similar brand) with your metformin. This can help to reduce gas and bloating that may be caused by metformin.
- A natural alternative is enterically coated peppermint oil which can be purchased from vitamin stores or online, such as on Amazon.
- For nausea specifically, try Ginger tea, capsules, or chews (such as Gin-Gins), which can be found at a local grocery store or on Amazon.
- Ask your physician to prescribe dicyclomine or Bentyl. This is a prescription medication used to help with gastrointestinal cramping. It can be taken as needed with metformin until the side effects subside. Additionally, if all other remedies fail, AgelessRx can provide a prescription for Ondansetron (Zofran) 4mg tablets, (1 tab up to three times per day as needed). For these requests, please contact us via your AgelessRx Customer Portal.
- Lower the amount of carbohydrates in your diet. Many patients find that keeping their overall carbohydrate intake under 150g a day directly correlates with less gastrointestinal side effects.
Why Metformin Causes GI Upset
The exact mechanisms underlying gastrointestinal intolerance caused by metformin are unclear1. One of my favorite hypotheses is that metformin causes favorable changes to the bacteria in your intestines. Other hypotheses include the increased stimulation of serotonin production, which in turn increases gut motility. The molecular structure of metformin is somewhat similar to the structure of the 5-hydroxytriptamine receptor selective agonists and is transported by Serotonin Reuptake Transporters (SERT). An increased release of serotonin (5-hydroxytriptamine (5-HT)) from the intestine can result in the symptoms of nausea, vomiting and diarrhea1. It may also be that Metformin decreases the amount of glucose your body absorbs. Glucose is a solute, and the more solute there is moving through the large intestine, the higher the likelihood that water will be pulled in, which can potentially cause diarrhea.
1 Metformin and its gastrointestinal problems: A review
2 Metformin: old friend, new ways of action-implication of the gut microbiome?
3 The Gut Microbiome, Lactobacillus acidophilus; Relation with Type 2 Diabetes Mellitus.